Tennessee, 2021Flash Flood in Tennessee, October 6, 2021
October 6, 2021 · NWS MRX · 1 event in 1 county or zone
A deep 500 MB low over the lower Mississippi Valley, and associated surface low that was nearly stationary beneath it, produced a humid tropical air mass over the area. Convection anchored over the southern Plateau and produced flash flooding in areas that flooded just a few weeks earlier.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep 500 MB low over the lower Mississippi Valley, and associated surface low that was nearly stationary beneath it, produced a humid tropical air mass over the area. Convection anchored over the southern Plateau and produced flash flooding in areas that flooded just a few weeks earlier.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Oct 6, 1:46 PM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Oct 6, 1:46 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
346 PM EDT Wed Oct 6 2021
.SHORT TERM...(Tonight and Thursday)
Key Messages:
1. Main forecast concern will be the flash flooding threat this
afternoon and tonight. The primary area of concern is the southern
plateau and southern TN valley.
2. The conditional threat of severe storms still exists through the
evening hours in the southern plateau and southern TN valley where
a slight risk has been introduced by the Storm Prediction Center.
Discussion:
GOES WV imagery depicts a closed low situated across Arkansas this
afternoon with a well defined dry slot across the northern Gulf
Coast and into the Tennessee Valley. Diffluent flow aloft along with
boundary layer convergence has worked in tandem to produce repeated
rounds of showers and embedded thunderstorms across portions of the
forecast area (southern TN valley/southern plateau). The main
forecast concerns will be flash flooding potential, and the chance
of strong to severe storms tonight.
WPC maintains a moderate risk of enhanced rainfall across the
southern plateau and southern TN valley. The 500mb low will slowly
retrograde NW through the period while a mid-upper lvl jet axis
lifts into the Tennessee Valley and southern Appalachians. The
resulting increase in upper lvl divergence will work in concert with
increasing boundary layer convergence to facilitate an increase in
showers and thunderstorms overnight. A fairly moist airmass
characterized by PW values in excess of 1.50-1.75 inches along with
modest thermodynamic profiles does suggest the potential for heavy
rainfall rates. Any areas that have already seen repeated rounds of
precipitation could experience flash flooding. There remains a
degree of spread in precipitation amounts throughout the CAMs,
however, the most recent runs of the HREF 24-hr QPF probability
does show a signal for heavy rainfall rates across portions of
the southern valley. Given the possibility of convection and
training of cells, the flash flood watch is in great shape and
will not be making any changes for now.
While the heavy rainfall/flash flood potential is the main risk, a
secondary threat of strong to severe storms does exist. At least
some turning within the lowest 3km will allow for the threat of
rotating updrafts assuming sufficient instability remains in place.
In fact, there have already been a few instances today where radar
has observed weak rotation. Any instances of rotation will remain
very brief. Downward momentum will also bring a threat of damaging
winds with any robust convection.
Cloud cover and rainfall will keep temperatures mild tonight with
lows in the low to upper 60's. On Thursday, the mid-upper low will
have lifted into central Missouri. An associated wave will lift
through the area likely reducing PoPs from southwest to northeast.
Thursday high temperatures will range from the mid to upper 70's
across most locations which is near normal for early October.
Diegan
LONG TERM...(Thursday Night through Wednesday)...
Key Messages:
1. Rain chances will continue through Friday but drier conditions
will start this weekend and continue through extended period. Rain
chances will return next week.
2. Temperatures will be at least 5 degrees above normal each day
through the extended forecast.
Discussion:
Thursday Night through Saturday morning
The upper level closed low will affect the forecast area Thursday
night and Friday as it slowly moves north from the mid Mississippi
Valley towards the western Great Lakes by Friday. The low level
southerly flow and warm air advection pattern around the upper low
and extended upper trough to the south of the low keeps the eastern
Tennessee Valley with periods of showers and a few more storms
overnight Thursday night with the precipitation gradually shifting
to the northeast half of the forecast area later Friday and Friday
night. Rainfall amounts will be around 0.50 inches Thursday night
and then about the same Friday. The northeast half may have some
more enhanced amounts as a final shortwave moves through in the
afternoon to early evening. Friday night into early Saturday ridging
building to the southwest will finally bring in some drier air into
especially the western parts of the area. The eastern part of the
area will still see some southerly flow from the east side of the
Appalchians providing enough lift for showers coming over the
mountains Saturday morning. Rainfall amounts will be light. Highs
will be in the mid 70s Friday and slightly warmer Saturday with less
cloud cover.
Saturday night through Wednesday
Ridging aloft will then dominate upper level pattern Saturday night
through Monday with weak surface high pressure. Another weak upper
low is forecast to move in from the west late Monday and could bring
in light rains late Monday into Wednesday. Confidence is low from
Monday through Wednesday so just have slight rain chances for this
feature. Temperatures will be several degrees above normal in the
upper 70s to lower 80s.
TD
&&
.AVIATION...
18Z TAF DISCUSSION.
This TAF cycle will feature predominantly MVFR conditions at CHA
while TYS and TRI will see VFR reduced to MVFR later in the
period. Rounds of showers and embedded thunderstorms will lift
through the area this afternoon and tonight. Main terminal to see
impacts from TSRA would be CHA with reduced CIGS and Visb.
Downslope conditions are expected to keep VFR in place at TYS and
TRI at least through early Thursday morning before moisture
increases and reduces CIGS to MVFR. Conditions are not expected to
improve before 18Z. Winds will remain light through the period.
Diegan
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 67 78 65 77 61 / 80 70 50 30 10
Knoxville McGhee Tyson Airport, TN 66 77 63 76 61 / 80 80 60 50 20
Oak Ridge, TN 65 76 62 76 60 / 70 80 60 50 20
Tri Cities Airport, TN 65 74 60 75 59 / 80 70 70 70 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Thursday morning for Cherokee-Clay.
TN...Flash Flood Watch through Thursday morning for Bledsoe-Bradley-
East Polk-Hamilton-Marion-McMinn-Meigs-Northwest Monroe-
Rhea-Sequatchie-Southeast Monroe-West Polk.
VA...NONE.
&&Hazardous weather outlook, Oct 6, 1:36 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
336 PM EDT Wed Oct 6 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
336 PM EDT Wed Oct 6 2021 /236 PM CDT Wed Oct 6 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
...Flash Flood Watch in effect from this morning through Thursday
morning...
Several rounds of showers and embedded thunderstorms are expected
today through tonight. Rainfall amounts of 2 to 4 inches are
expected in the southern Tennessee valley and southern plateau
areas. Flash flooding will be possible.
Additionally, there is a marginal risk for severe thunderstorms this
afternoon through late this evening. This is largely for damaging
winds, but includes a low risk of tornadoes as well.
Areas of concern will be the southern plateau and southern Tennessee
valley, mainly in the vicinity of Hamilton and Marion counties.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Heavy rains should be shifting north of the forecast area by
shortly after daybreak Thursday.
Otherwise, the probability for widespread hazardous weather is
low for the day two through seven period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and tonight.
In the hours before
Special weather statement, Oct 6, 3:44 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
544 PM EDT Wed Oct 6 2021
TNZ082-083-062230-
Rhea TN-Bledsoe TN-
544 PM EDT Wed Oct 6 2021
...A strong thunderstorm will impact portions of west central Rhea
and northeastern Bledsoe Counties through 630 PM EDT/530 PM CDT/...
At 544 PM EDT/444 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Pikeville, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pikeville, Melvine and Mount Crest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM EDT/1000 PM CDT/ for
east Tennessee.
&&
LAT...LON 3572 8526 3575 8527 3575 8526 3576 8526
3577 8510 3576 8509 3576 8507 3577 8504
3575 8503 3575 8501 3556 8502 3555 8522
3571 8527
TIME...MOT...LOC 2144Z 171DEG 24KT 3562 8515
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DieganFlash Flood, Sequatchie
- When
- October 6, 5:20 PM CST to 7:15 PM CST
- Where
- Sequatchie County, 4 mi NNE of Dunlap to Dunlap
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.434, -85.353
Numerous roads closed across the county. Evacuations underway along Branch Road. A CoCoRAHS site reported 6.25 inches of rain between noon and midnight 6 NNW of Dunlap. This is roughly the same area impacted by flooding a few weeks ago.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Alabama, October 6 to 7, 20212 deaths · $3,000 · 52 kt wind · 14 events
- Tornado and Flash Flooding in Tennessee, October 6, 20211 death · 1 injured · $82,000 · EF1 · 26 events
- Flash Flooding and Damaging Wind in Georgia, October 6, 20211 injured · $86,000 · 19 events
- Flash Flooding and Damaging Winds in Kentucky, October 6 to 7, 202152 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 6 to 7, 20213 events
- Flood in Virginia, October 6, 20211 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, October 6, 20211 event
- Flood in Arkansas, October 6 to 13, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987562.